Evaluation of laryngeal findings in users of inhaled steroids.
ABSTRACT The objective of the prospective study is to examine the laryngeal changes by laryngeal videostroboscopy and electromyography (EMG) regarding new-onset dysphonia in asthmatic patients taking inhaled corticosteroids (ICS). Laryngeal changes and electrophysiological status of the laryngeal muscles were evaluated by these methods in 12 patients both at the time of presentation of dysphonia and after cessation of therapy. Laryngeal changes of our patients were mucosal edema, erythema, thickening, adduction deficit, nodule and irregularity in videostroboscopy. Significant correlations were found between laryngeal pathology and dosage and duration of ICS therapy. We detected myopathy by EMG in most of the patients. Also, EMG revealed that cricothyroid muscle was much more affected than thyroarytenoid muscle. In conclusion, we consider that steroid myopathy or mucosal inflammatory theory alone is not sufficient to explain the etiopathogenesis of dysphonia in asthmatic patients taking ICS. The laryngeal mucosal changes were detected by laryngeal videostroboscopic examination in some asthmatic patients, with dysphonia using ICS, and/or laryngeal myopathy was found by laryngeal EMG in some of them in this study. Thus, various factors may have role simultaneously in the occurrence of dysphonia.